Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest medication for GERD

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1787 Questions

default
Posted on Sat, 20 Jan 2018 in Digestion and Bowels
Question: I suffered from GERD and also have a Hiatel hernia...doctors placed me on nexium and I've taken it for probably 15 yrs. When I ask doctors about another solution, it's always a choice of esophical cancer from acid reflux or stomach cancer from PPI's. If I could get the same results from Pepsid (for example with little negative side effects)- it would seem better than low magnesium, calcium bone problems and stomach cancer. RECOMMENDATION?
Doctors seem to prisoners to Insurance Companies and statistics that individuals may not necessarily reside in those norms. I'm 71, fairly active and healthy, but I've gained a lot of weight over the past couple of years and feel stiff and sluggish to boot. Recently had an endoscopy but the doctoir said more about he saw what he'd expect rather than details. I believe he removed a small pollip from both my colon and my stomach. Haven't heard anything about a malignancy.
doctor
Answered by Dr. Ramesh Kumar 57 minutes later
Brief Answer:
Pepcid is safer then PPI(Nexium).

Detailed Answer:

Hello,
Thanks choosing HealthcareMagic for your query.
I've gone through your details and I appreciate your concerns,

While PPIs shut down the proton pumps in the stomach, H2 blockers (Pepcid)work by blocking the histamine receptors in acid-producing cells in the stomach.

Advantage with Nexium is that they have a delayed onset of action while H2 blockers begin working within an hour but Nexium works for a longer period mostly up to 24 hours, and the effects may last up to 3 days while H2 blockers, however, usually only work up to 12 hours, therefore, Pepcid would be required in twice daily dosage for optimal action.

Secondly, Proton pump inhibitors result in a greater suppression of acid than H2 blockers. This is because there are other stimuli, in addition to histamine which stimulates the production of acid and H2 blockers only block histamine. So better results are obtained when the patient is in PPi’s making it drug of choice in patients with GERD and acid disorders.

As per safety is concerned though both are very safe yet side effects related to calcium and magnesium are encountered less frequently with H2 blockers.

So, if you want you can switch over to Pepcid twice daily for 10 days and observe how your body respond to it.

Hope I was helpful.
Thanks!

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ramesh Kumar 30 minutes later
Seems like a safe answer, but didn't really confirm or respond to recent studies and evidence that PPI's are responsible for increased heart conditions and stomach cancer.
I was looking for some strong recommendations since it's my life I'm talking about and it seems doctor-patient relationships have turned into risk management for the doctor and not the patient!
doctor
Answered by Dr. Ramesh Kumar 38 minutes later
Brief Answer:
follow up.

Detailed Answer:
Hi again,
I've got what you're asking.

As per the cardiac risk is concerned standard text says that gastroesophageal reflux disease (GERD) patients exposed to PPIs to have 1 fold increased association with myocardial infarction while H2 blockers, were not associated with increased cardiovascular risk.

Practically in most of the countries, proton pump inhibitors are prescribed as one of the most common drugs. Even in the USA, Omeprazole is just over the counter. Practically speaking if it would be causing cardiac risks in normal population would it still be considered as an OTC medication?

Proton pump inhibitors are among one of the safest medicine available and used worldwide.

As per the query regarding Stomach cancer, the risk of developing gastric cancer in H.pylori negative group is believed to be extremely low but is possible. Whenever we treat a patient we always compare pros to cons as the side effect is almost always there with every medication available in medical science. Even drinking too much water can cause water toxicity. So yes, I agree that studies have shown that PPI’s can increase the risk of cancer and heart attacks yet I would say that the practicality these cases are really insignificant.

However as explained earlier H2 blockers are much safer then PPI’s so if your body responds to them you can switch to H2 blockers otherwise you can continue taking Nexium it's very safe.

If GERD is not treated properly it would cause metaplasia which in-turn increases the risk of adenocarcinoma by 10%. On the other hand, taking PPI’s for a decade increase the risk of Myocardial infarction by 1%(that too in studies).

Hope I provided you with the answer.
Please feel free to follow up.
I would be happy to provide you with professional suggestions.

Regards!


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Histamine

doctor1 MD

My mother has always had arrhythmia. She thought it must have been normal. She would usually cough and it would stop. She now suffers from AF(artrial fibrillation) or at least that's the latest diagnosis. She has had 3 episodes when her heart rate would go up to over 200 bpm. What's so strange is the fact that this always happens in the Spring (April or May). The episodes have occurred almost a year apart (each Spring) for the past three years. I would like to know if her natural histamine, a chemical produced by the immune (disease-fighting) system of the body, could have something to do with this happening each Spring.

doctor1 MD

I ve been dealing with dysbiosis , candidiasis and leaky gut. I am now on a biofilm protocol. For the past two days I ve been getting hives all over my body as a reaction to eating. I am on the body ecology diet and have been following it fully. My face gets flushed after I eat. It happens after eating anything. Could a leaky gut get so bad that anything gets through and causes a histamine reaction??

doctor1 MD

hello after itching after bathing and doctors attributed it to high release of histamine when i bath.Yesterday i masterbated at the bath room before bathing and now the itching was unbearable.Does that mean that the masterbation increases histamine production?

doctor1 MD

Hi, I have a problem with my ear. It all started with simple sneezing that made both of my ears itchy inside. The itchiness goes down from my ears (inside) to my throat. Sometimes I feel like my throat is dry and the sides of lips itch too. I've tried consulting an EENT doctor, she said my ear drum was inflammed, so she recommended that I take an anti-histamine tablet. The generic name was Ceterizine. I've been taking that tablet for like 3 weeks now. The itching stops though but I don't think I'm completely healed. What could be the problem? I'm really worried right now that it might be a fungal infection, I don't want fungus/bacterium eat my tissues inside! What do I need to do?

doctor1 MD

I put Vision in my eyes yesterday and they started stinging and running and my vision has been blurred and foggy ever since. What do I do? I have XXXX as my primary and I am in New York where there is no XXXX. Was hoping there are some drops I can...

doctor1 MD

I had the flu a month ago. I no longer have a fever (feeling loads better) but I still have lingering Nasal Congestion and a cough . I was wondering when if/when I should schedule an appointment with a doctor or if I need to let the lingering...